Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 29, NWS Buffalo, NY

February 28, 2022

NWS Buffalo, NY issued this small craft advisory at Feb 28, 2022, 3:34 PM EST. It took effect at Mar 1, 2022, 7:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2022, 3:34 PM EST (20:34 UTC)
In effect from
Mar 1, 2022, 7:00 AM EST
Expired
Mar 1, 2022, 1:00 PM EST
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

831 
WHUS71 KBUF 282034
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
334 PM EST Mon Feb 28 2022

LOZ045-010445-
/O.NEW.KBUF.SC.Y.0029.220301T1200Z-220301T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
334 PM EST Mon Feb 28 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST TUESDAY...

* WHAT...South winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 AM to 1 PM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
166 
WHUS71 KBUF 010338
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1038 PM EST Mon Feb 28 2022

LOZ045-011145-
/O.CON.KBUF.SC.Y.0029.220301T1200Z-220301T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1038 PM EST Mon Feb 28 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 1 PM EST
TUESDAY...

* WHAT...South winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 AM to 1 PM EST Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Reynolds
474 
WHUS71 KBUF 010827
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
327 AM EST Tue Mar 1 2022

LOZ043-044-011630-
/O.NEW.KBUF.SC.Y.0030.220302T0000Z-220302T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
327 AM EST Tue Mar 1 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EST WEDNESDAY...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 7 PM this evening to 4 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-011630-
/O.CON.KBUF.SC.Y.0029.220301T1200Z-220301T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
327 AM EST Tue Mar 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 1 PM EST THIS AFTERNOON...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 7 AM this morning to 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
195 
WHUS71 KBUF 011404
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
904 AM EST Tue Mar 1 2022

LOZ045-011800-
/O.CON.KBUF.SC.Y.0029.000000T0000Z-220301T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
904 AM EST Tue Mar 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-012215-
/O.CON.KBUF.SC.Y.0030.220302T0000Z-220302T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
904 AM EST Tue Mar 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 AM EST WEDNESDAY...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 7 PM this evening to 4 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
923 
WHUS71 KBUF 011800
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
100 PM EST Tue Mar 1 2022

LOZ045-011900-
/O.EXP.KBUF.SC.Y.0029.000000T0000Z-220301T1800Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
100 PM EST Tue Mar 1 2022

...SMALL CRAFT ADVISORY HAS EXPIRED...

South winds will continue to diminish this afternoon.

$$

LOZ043-044-020200-
/O.CON.KBUF.SC.Y.0030.220302T0000Z-220302T0900Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
100 PM EST Tue Mar 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 AM EST WEDNESDAY...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 7 PM this evening to 4 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 28, 1:11 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 28, 1:11 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
111 PM EST Mon Feb 28 2022

.SYNOPSIS...
Dry weather will prevail through this evening. Snow showers move
back into the region late tonight as a warm front moves through the
area, with rain and snow showers likely Tuesday as temperatures
climb above freezing. Another weak system will bring snow to the
region late Wednesday through early Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
High pressure over the eastern Great Lakes will allow fair, albeit
cold weather to persist through this afternoon and into tonight. As
the high drifts east of our latitude through this afternoon, the
onset of warm advection will bring increasing mid/high clouds from
west to east into this evening. Temperatures this afternoon will top
out in the mid teens across the North Country and mid to upper 20s
for Western NY.

Warm air advection will continue this evening as a warm front
approaches the region. Clouds will thicken as moisture increases
from the west. Southeast winds will increase the second part of the
night where temperatures will begin to rise. Low temperatures will
likely be reached the first part of the night with lows in the mid-
teens to low 20s across western NY to near zero east of Lake
Ontario. The warm front will move into western NY by daybreak
Tuesday morning. Light snow or flurries are possible across the
northern tier of western NY to north central NY late tonight into
Tuesday morning.

A fast moving mid level short wave impulse will race across the
region Tuesday. While there is generally good agreement among the
latest guidance in holding the better forcing and precipitation
north of the area, ahead of a warm front associated with a surface
low tracking across the area, there is some variability within the
model solutions with respect to the placement of the southern edge
of the precipitation shield tied to the cold front being sent down
across the region in wake of the surface low. There will be
respectable mid level system relative ascent ahead of this feature
with a notable yet narrow low-mid level theta-e plume being driven
across north central new York. This will result in the better
chances for precipitation to slide across Lake Ontario and northern
New York. Thermal profiles suggesting a mix of rain/snow or just
snow for the higher terrain with some very minor accumulations
possible. For the remainder of the area some rain showers will be
possible.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A weak mid level trough and associated weak cold front will exit the
area Tuesday evening. Large scale ascent and low level convergence
will combine with some lake contribution to produce fairly
widespread snow east of Lake Ontario in the evening, especially in
upslope areas of the Tug Hill and western foothills of the
Adirondacks. The airmass will grow marginally cold enough to support
a weak lake response behind the cold front Tuesday night in WNW
flow. Off Lake Ontario, a band of lake enhanced snow over the Tug
Hill and northern Oswego County early in the evening will swing
south and west, moving onshore from Monroe to southern Oswego
counties during the late evening before weakening by Wednesday
morning. Off Lake Erie, lake enhanced upslope will peak during the
early evening before weakening overnight. Accumulations Tuesday
night will be very limited, with 1-2" east and southeast of Lake
Ontario, and less than an inch east of Lake Erie.

Wednesday a few flurries or light snow showers may continue in the
morning southeast of Lake Ontario, but these will end by midday as a
weak ridge of high pressure briefly builds across the eastern Great
Lakes. Clouds will thicken during the afternoon ahead of the next
mid level trough and weak surface low. A few wet snow and rain
showers may develop by late afternoon as the system approaches.

Wednesday night a somewhat stronger mid level trough will dig from
the upper Great Lakes in the evening to northern New England by
early Thursday morning. An associated surface cold front will cross
the eastern Great Lakes, with large scale ascent, deep moisture, and
convergence along the cold front supporting fairly widespread light
snow. The synoptic snow will be most widespread through the first
half of the night, then give way to lake effect snow southeast of
the lakes late Wednesday night as cold air deepens on northwest flow
behind the cold front. Expect a general 1-2" in most locations
Wednesday night, with 2-3" in lake effect across the higher terrain
east/southeast of Lake Erie, and also east and southeast of Lake
Ontario from Rochester to the Tug Hill region.

Weak lake effect snow will continue through at least the first half
of Thursday southeast of Lake Ontario with minor additional
accumulations. A very dry airmass and lowering inversion heights
along with the disrupting influence of diurnal mixing will allow
this to weaken and end later in the day. A much colder airmass will
move into the region for Thursday, with highs in the low to mid 20s
for most areas and teens North Country. Thursday night will be cold
as high pressure settles overhead. Expect lows in the teens along
the immediate lakeshores of Western NY and single digits inland,
below zero for the North Country.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Showery with a warming trend for most of the period.

An upper level trough over the northern plains will track northeast
across the upper Great Lakes and toward James Bay from Friday night
through Sunday night. At the surface, an area of low pressure will
develop ahead of the trough, and lee of the Rockies. As the trough
tracks northeast, most model guidance keeps the sfc low just ahead
of it, becoming more vertically stacked, and both weaken while
tracking across the upper Great Lakes. One outlier (GFS) separates
the the upper level trough/low from the sfc low, with the sfc low
becoming an open wave and ejecting more due east. As the upper level
trough/low weakens, a boundary/front will slow down or stall as it
track toward and across the WNY area, allowing for a few waves of
energy to track northeast along it.

With the pattern described above, shower potential will increase
late Friday evening, and continue through most of the long term
period. Precipitation will initially start out as snow showers,
before mixing with and eventually changing to rain for most areas.
The cooler spots of the North Country will take the longest to
change over to rain.

Temperatures will start out below normal for Friday, but waa
associated with a passing warm front will start to increase
temperatures from Saturday onward. Temperatures will be near to a
few degrees above normal for Saturday, and then well above normal
for Sunday into Monday, when highs in the mid 40s to mid 50s are
expected from the North Country to south of Lake Ontario,
respectively.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected through the rest of today with light
winds. Mid/high clouds will begin to increase this afternoon
from west to east with the onset of warm advection.

A warm front approaches the region tonight and mid-level clouds will
thicken. Lowering CIGs to low VFR/MVFR possible closer to Tuesday
morning for most locations. There may be a few hours of LLWS as a 35-
40kt LLJ will passes over the region Tuesday morning.

Snow showers will develop across the North Country Tuesday morning,
which may result in low MVFR/IFR CIGS and visibilities. Scattered
rain showers will then begin to develop across the western terminals
closer to Tuesday afternoon, bringing more widespread MVFR/brief IFR
conditions.

Outlook...
Wednesday...VFR to MVFR conditions in scattered light snow showers.
Wednesday night...Widespread IFR in light snow.
Thursday...Local MVFR/IFR in lake effect snow showers southeast of
the lakes early, otherwise mainly VFR.
Friday...Mainly VFR.
Saturday...VFR/MVFR with snow/rain showers developing late.

&&

.MARINE...
Much lighter winds today as surface high pressure settles over the
eastern Great Lakes. An area of low pressure will track just north
of Lake Ontario Tuesday and south-southwest winds will increase
which may produce small craft conditions into Tuesday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK/JLA
NEAR TERM...Hitchcock/HSK/PP
SHORT TERM...Hitchcock
LONG TERM...SW
AVIATION...PP
MARINE...HSK
Hazardous weather outlook, Feb 28, 9:01 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
901 AM EST Mon Feb 28 2022

NYZ001>008-010>014-019>021-085-011415-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
901 AM EST Mon Feb 28 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-011415-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
901 AM EST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-011415-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
901 AM EST Mon Feb 28 2022

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Feb 28, 9:48 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
948 AM EST MON FEB 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NE LOWVILLE           43.79N 75.48W
02/28/2022  M7.0 INCH        LEWIS              NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION LOWN6 LOWVILLE.

0545 AM     SNOW             5 W CONSTABLEVILLE      43.58N 75.52W
02/28/2022  M6.2 INCH        LEWIS              NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION HGHN6 HIGHMARKET 2W.

0500 AM     SNOW             1 NW CONSTABLEVILLE     43.58N 75.45W
02/28/2022  M6.0 INCH        LEWIS              NY   COCORAHS

            COCORAHS STATION NY-LW-3 CONSTABLEVILLE 1.2
            NW.

0700 AM     SNOW             7 NE ORWELL             43.64N 75.88W
02/28/2022  M5.5 INCH        OSWEGO             NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION RDFN6 REDFIELD 8N.

&&

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:02 PM ESTSpecial Weather StatementBUFLewis58 min
Feb 27, 7:15 PM ESTSmall Craft AdvisoryBUF9 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.